Women hugging in group therapy session
Blog

Today is International Overdose Awareness Day: Everything You Need To Know

August 31, 2020

In recognition of today, August 31st, being International Overdose Awareness Day, BrightView wants to make sure that everyone is informed of the signs and potential causes of an opioid overdose as well as what happens to your body during an overdose. Lastly, where someone can find the life-saving antidote, Narcan (naloxone).

More commonly known signs of an opioid overdose involve someone nodding out, slurred speech, and overall unresponsiveness. But there are lesser known signs of an overdose that are also an indication that a person needs immediate medical attention.

A person might be experiencing an overdose if:

  • They are unable to swallow
  • Their lips or fingernails are turning blue
  • They are showing signs of an extreme fluctuation in their body temperature (extremely high or low)
  • They are exhibiting uncontrollable muscle movements

Also, if a person is sleeping, in the context of excessive opioid abuse, snoring is not something that should be seen as “normal”. Do not let someone “sleep it off” if they are snoring; this may be a sign of a significant and life-threatening emergency. You should attempt to wake them immediately. Even if you do have access to naloxone (discussed later in the blog), you should always call 911 if you suspect an overdose.

Who is at risk of an opioid overdose?  This includes someone who:

  • Is actively using heroin and/or with a history of substance abuse or a previous non-fatal overdose
  • Is taking (with a prescription or recreationally) benzodiazepines (Klonopin, Valium, Xanax) or drinking alcohol excessively.
  • Has recently completed a detox program, or who have been sober for a significant period of time or have been recently released from incarceration

People who fall into the last category above are at a higher risk of overdose because they can take or inject an opioid in an amount that at one time they might have been able to consume, but their tolerance has decreased as their body had healed from opioid use. Unfortunately, with mostly all heroin that is bought and sold “on the street” it is very hard to confirm the source, and what it could be laced with.  Often, heroin is laced with even more powerful drugs such as fentanyl and carfentanyl (link to glossary terms).  Some people who use opioids or heroin tend to increase their amount of use after time and time of using, and this is another risk factor for overdose.  One of our Peer Recovery Support Specialist cautions that, “when you hear about people overdosing twice in the same day, sometimes it’s because the Narcan (overdose reversal medication) wore off and the same overdose reoccurred or it’s because they used again and a new overdose occurred.”

So, what happens to the human body during a heroin/opioid overdose? Our Regional Director of Operations for Southwest Ohio, Jen Humphrey MA, LPCC-S, LICDC, has been with us since our first location opened in 2015, and has helped thousands of patients.  She says that during an opioid overdose, “An opioid, like heroin, fentanyl, methadone, or prescription painkillers are all depressants. If someone has overtaken an opiate, it floods receptors in the brain and those receptors cease to function properly. Breathing slows down which in turn causes the heart rate to slow down.  Because the receptors aren't able to function properly, they aren't able to "wake" someone up and increase heart rate or breathing. If the body doesn't process the opiates quickly enough or there isn't someone who can assist with breathing (and administer Narcan), the person risks death, because breathing becomes so irregular it is not enough for basic life functions (keeping the brain alive or keeping a heart beating).”

What can stop and reverse an overdose as it is happening? Narcan (naloxone) is a medication that can reverse the effects of an overdose on the spot. It comes in two forms, intranasal (nasal spray) and injection (normally into the thigh).  Naloxone's intention is to be a first line of defense during an overdose, because its antidote effect normally will wear off in 20 minutes to an hour and half. That is why it is so important for family and friends of people who use opioids to have it on hand at home. Using Naloxone "buys time", meaning it gives the individual experiencing the overdose the opportunity to be treated more thoroughly by licensed medical professionals after the initial overdose has been addressed.  Often, when the overdose involves strong synthetic opioids, like fentanyl, more than one dose of naloxone may be needed in order to revive the person who is overdosing. Naloxone is available at all major retail stores and you do not need a prescription to purchase it.  The price of Naloxone varies, but you can generally get it for free, or at a much cheaper price through a local hard reduction organization, including your local health department. If your local health department doesn’t distribute it themselves, they should be able to direct you to an organization that does.

The amount of people who overdose on a daily basis from heroin and opioids is staggering, and the amount of people who overdose and die is even more so.  While it seems as though people are finally starting to “wake up” to this epidemic, there is so much more that needs to be done and could be done.  By bringing overdose awareness to the forefront and educating people as to what it is, how it can be prevented, and how someone can seek and find treatment without being tied down by judgment and stigma; we can collectively move in the right direction to start saving lives.  Every life matters, regardless if that person is actively using, actively seeking treatment or currently in recovery.  Everyone deserves their chance at happiness and redemption no matter their age, gender, ethnicity, or socioeconomic status. Everyone deserves as many chances as they need to get well.

An overdose is an emergency, so please call 911 immediately if someone has overdosed. If you or a loved one need long-term help to recover from opioid or alcohol addiction, please call us today 1-833-510-HELP. Our caring and friendly staff answer the phone 24 hours a day. In fact, many of us are in recovery too. We will treat you with respect and dignity and can answer any questions that you may have.  We never judge and can answer any questions that you may have. We accept Medicare and commercial insurance plans. Don't let fear get in the way of reclaiming your health.

 

Up Next:
Loading...